Wyoming, 2019High Wind in Wyoming, December 31, 2019
December 31, 2019 · NWS CYS · 4 events in 4 counties and zones
Strong winds began across the wind prone areas of southeastern Wyoming on New Year's Eve with strongest winds being measured in the new year. Initial max gusts on the 2019 side of this wind event were in the low to mid 50 knot range with a upper 50 knot measurement out by Arlington.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds began across the wind prone areas of southeastern Wyoming on New Year's Eve with strongest winds being measured in the new year. Initial max gusts on the 2019 side of this wind event were in the low to mid 50 knot range with a upper 50 knot measurement out by Arlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 10:26 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 30, 10:26 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 PM MST Mon Dec 30 2019
.UPDATE...
Issued at 914 PM MST Mon Dec 30 2019
It is possible the inherited Wind Chill Advisory headlines may not
be needed through Tuesday AM. Significant 700 mb warm advection is
expected to develop within the next few hours w/ subsidence on the
back side of a weak short wave traversing from northwest to south-
east across the CWA. MOS guidance suggests rising temperatures for
the remainder of the night, and observations indicate some warming
at Laramie. As winds increase slightly toward sunrise, it is still
possible to get some wind chill readings around -20 F, but overall
confidence in occurrence is low. Nonetheless, it will certainly be
cold so we will keep the Advisory going. Did increase lows quite a
bit overnight for areas along/west of the Laramie Range, but other
aspects of the forecast look to be in good shape for the most part
overnight.
However, one other thing to watch: Surface pressure gradients will
increase significantly after 12z along the Laramie Range. This may
yield 50+ knot wind gusts at BRX as early as mid-morning tomorrow,
but flow aloft is somewhat delayed in comparison. We considered an
earlier start time of the Watch or going ahead with a Warning, but
we should have enough time for the night shift to evaluate the 00z
model suite before making a decision.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 216 PM MST Mon Dec 30 2019
Clear skies under a shortwave ridge aloft will continue the
sunshine we've seen today across the High PLains and adjacent
High Terrain; but as we move into the overnight period, the clear
skies will combine with radiational cooling off of a deep
snowpack for a brisk night and early morning. A Wind Chill
Advisory for areas along and west of the Laramie Range remains in
place as wind chill temperatures will be quite frigid with
temperatures feeling as low as 20 to 30 degrees below zero. If in
these areas tonight/tomorrow morning, take care to wear layers and
limit time outside with exposed skin. Please see the Advisory for
further details.
Tomorrow will be a a bit warmer as winds increase from the west
ahead of the next shortwave trough and more active weather.
Temperatures will rise to about normal for this time of year
east of the Laramie Range, while areas west will remain about 5 to
10 degrees below normal. Winds will slowly increase over the
course of the day as Craig-to-Casper gradients increase slowly
and the trough pushes into the area. We will also see an increase
in cloud cover from west to east. If looking forward to New Years
Eve celebrations outdoors, bring layers as it will be chilly, in
the teens and 20s across both southeast Wyoming the and western
Nebraska Panhandle, as well and breezy, with wind chill
temperatures in the single digits along and east of the I-25
corridor, and just below zero to the west.
By Tuesday evening, winds across southeast Wyoming's wind prone
areas will strengthen as a strong jet aloft passes overhead,
Craig-to-Casper gradients push upwards of 90, and we see strong
signals of subsidence. It does seem that these strong winds will
be confined to the wind prone areas, but could see some spill over
to adjacent areas just east of the Laramie Range. Will have to
have to watch model trends over the next day. In the meantime,
have issued a High Wind Watch for the wind-prone locations
beginning Tuesday evening and continuing through Wednesday
evening. Please see the Watch for further details. The portion of
Interstate 25 near Bordeaux between Chugwater and Wheatland,
seems especially vulnerable to strong winds during this period as
gradients align perfectly with the local topography, aligning
itself from NW to SE. Also of note will be the increased chances
for precipitation WEdnesday as the incoming trough spreads east.
Upslope flow will enhance snow production across the mountain
terrain, with areas east looking for a rain/snow mix.
Accumulations will be light to begin with, but this precipitation
will be a long term event extending into the next portion of the
forecast.
.LONG TERM...(Tuesday night through Monday)
Issued at 216 PM MST Mon Dec 30 2019
The focus for the long term forecast continues to be the potential
for significant strong winds and heavy mountain snow from mid to
late week through next weekend. Aloft a strong shortwave trough with
height falls of 100-130 DM per 12 hours will move in from the
northwest Wed and Thursday. This trough being flanked by a powerful
midlevel jet will provide amble upper air support for heavy periods
of mountain snow beginning late Wednesday. Favorable upslope
trajectories with allow heavy accumulations on the northwest
windward slopes through the end of the week and into the weekend. At
the same time, the strong jet energy will bring widespread gusty
winds to the lower elevations and gap areas. Subsidence behind the
initial jet surge and the associated surface cold front expected
Friday will allow very strong winds to develop. Widespread warning
criteria gusts appear likely through southeastern wyoming. The exact
extent of the event remains unknown at this point due to model
uncertainty but it should be significant. temperatures will respond
to the downslope flow with Highs climbing into the 40s and 50s
through the weekend. A few snow showers will be possible with a
secondary weaker system Sunday but accumulations are not expected.
Stay tuned to the forecast as details become more clear about the
potential for widespread high winds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1021 PM MST Mon Dec 30 2019
VFR conditions expected through the forecast period with gusty
winds being the main aviation hazard heading into late Tuesday
afternoon and through the overnight. Winds will mainly be a
concern for SE WY terminals with gusts 30-40 kts possible, but NE
Panhandle terminals can still expect elevated winds Tuesday
afternoon and evening.
&&
.FIRE WEATHER...
Issued at 216 PM MST Mon Dec 30 2019
Cold temperatures and a deep snow pack across the region has
resulted in no fire weather concerns for the week. Strong winds
will return to the area mid and late this week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST Tuesday for WYZ104-105-
109>116.
High Wind Watch from Tuesday evening through Wednesday evening
for WYZ106-110-116-117.
NE...None.
&&
UPDATE...CLH
SHORT TERM...AB
LONG TERM...AL
AVIATION...MB
FIRE WEATHER...ABHazardous weather outlook, Dec 30, 3:04 PM MST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
304 PM MST Mon Dec 30 2019
WYZ106-110-116-117-312215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
304 PM MST Mon Dec 30 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Wind Chill Advisory is in effect for the Arlington zone from
midnight through 9 AM Tuesday morning for wind chill temperatures
from 20 degrees below zero to 30 degrees below zero.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds increase from the west late Tuesday continuing
through Wednesday night. A High Wind Watch has been issued for the
period. Light snow will begin Wednesday afternoon with another
wind event expected Friday through the weekend.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111>115-312215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
304 PM MST Mon Dec 30 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Wind Chill Advisory is in effect from midnight through 9 AM
Tuesday morning for wind chill temperatures from 20 degrees below
zero to 30 degrees below zero.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Breezy to windy conditions return for New Years Day through the
weekend. Heavy mountain snow is expected for the Wednesday
through weekend period, as well as light snow elsewhere.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
312215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
304 PM MST Mon Dec 30 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Breezy to windy conditions return for New Years Day through the
weekend.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 31, 2:02 AM MST to 11:59 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland and the CWOP site located sixteen miles northwest of Wheatland each measured the reported max wind gust.
High Wind, North Snowy Range Foothills
- When
- December 31, 7:24 AM MST to 11:59 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- December 31, 5:15 PM MST to 11:59 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Otto or sixteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, South Laramie Range
- When
- December 31, 11:50 PM MST to 11:59 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 31, 201917 events
- Heavy Snow in Idaho, December 31, 201914 events
- Winter Weather in Indiana, December 31, 201910 events
- Winter Weather in Michigan, December 31, 20195 events
- High Wind in Montana, December 31, 201970 kt wind · 5 events
- Heavy Snow in Maine, December 31, 20194 events
- Dense Fog in California, December 31, 20193 events
- Blizzard in Alaska, December 31, 20193 events
- High Wind in California, December 31, 201957 kt wind · 2 events
- Lake-Effect Snow in New York, December 31, 20192 events
- High Wind in Wyoming, December 31, 201964 kt wind · 1 event
- High Surf in California, December 31, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865144, 865154, 865208, 865203.